South Dakota, 2019

Hail and Damaging Winds in South Dakota, August 17, 2019

August 17, 2019 · NWS ABR · 16 events in 8 counties and zones

A cold front sliding southeast across the region brought severe thunderstorms with large hail and damaging winds to parts of central and northeast South Dakota.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABR wrote it up.

A cold front sliding southeast across the region brought severe thunderstorms with large hail and damaging winds to parts of central and northeast South Dakota.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Aberdeen, SD wrote its last area forecast discussion before the first event at Aug 17, 2:12 PM CST, 38 minutes earlier.

Area forecast discussion, Aug 17, 2:12 PM CST, 38 minutes before
Area Forecast Discussion
National Weather Service Aberdeen SD
312 PM CDT Sat Aug 17 2019

.SHORT TERM...(This Evening through Sunday Night)
Issued at 312 PM CDT Sat Aug 17 2019

Storm development is starting out west this afternoon along a cold
front as large scale lift and cooling from an upper level low
pressure trough was approaching from the west. Mixed layer capes to
the east of the front will increase to 2000-3000 J/KG as deep layer
shear increases from the northwest through the afternoon and
evening. Deep layer shear will be from 30 to 45 knots by early
evening. Therefore, expect storms to increase in coverage through
the late afternoon and evening with some severe storms expected.
Large hail is the main threat at first with the storms developing
into a line with damaging winds being more of a threat later on. All
ops and hi-res models show widespread development into the evening
hours. Therefore, have high pops in the forecast along with mention
of severe. Heavy rain could also occur. Some of the models also show
a lot of post-frontal/elevated showers/storms tonight. Therefore,
expect this to all move east with cooler and drier high pressure
following in behind tonight into Sunday. Sunday will be sunny with
light winds with highs in the 70s.

.LONG TERM...(Monday through Saturday)
Issued at 312 PM CDT Sat Aug 17 2019

There will be a brief period of upper ridging but that becomes more
zonal aloft across the area initially, with surface high pressure
across the east weakening and retreating. A wave across North
Dakota, along with the remnants of a pseudo-monsoon wave will
provide lift across the northern plains/Nebraska, though it does
appear best forcing may be both north and south of the CWA, and
maybe the better environment will occur Monday night. Upstream
ridging will follow with a deepening eastern CONUS trough. That will
deflect high pressure overhead Tuesday and into Wednesday. Models
diverge on how to handle the upper flow thereafter with a series of
waves crossing the northern tier of the country, but it does look
like a return for milder conditions for the latter half of the work
week.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday Afternoon)
Issued at 1259 PM CDT Sat Aug 17 2019

A cold front sliding across the region through this evening will
bring numerous thunderstorms with it. All airports are expected to
be affected with IFR/MVFR ceilings and/or vsbys. The storms may also
be severe with large hail and damaging winds. This will all move
east by late evening with low VFR/MVFR ceilings for a time behind
the storms. Otherwise, expect conditions to become VFR for later
tonight and Sunday morning.

&&

.ABR WATCHES/WARNINGS/ADVISORIES...
SD...None.
MN...None.
&&

SHORT TERM...Mohr
LONG TERM...Connelly
AVIATION...Mohr
Hazardous weather outlook, Aug 17, 2:33 AM CST, 12 hours 17 minutes before
Hazardous Weather Outlook
National Weather Service Aberdeen SD
333 AM CDT Sat Aug 17 2019

MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-180845-
Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts-
Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant-
Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo-
333 AM CDT Sat Aug 17 2019 /233 AM MDT Sat Aug 17 2019/

This Hazardous Weather Outlook is for west central Minnesota,
central South Dakota, north central South Dakota and northeast
South Dakota.

.DAY ONE...Today and tonight.

A cold front will sweep through the region this afternoon and evening
bringing strong to severe storms. Large hail, damaging winds, and
even a tornado or two will be possible.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Strong to severe storms are possible Monday evening, mainly east of
the Missouri River.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will likely be needed later today. Weather
spotters are encouraged to submit reports to the National Weather
Service in Aberdeen. The public can submit reports on our web page,
Facebook page, or our Twitter feed.

The radar

The Aberdeen radar (KABR), 180 km away, was scanning. The volume nearest the first event began at 20:48 UTC.

Open the radar archive at this moment

Event by event

9 hail, 7 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Sully

When
August 17, 2:50 PM CST
Where
Sully County, 6.88 mi SSE of Okobojo
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
44.560, -100.320

Sixty mph winds were estimated.

Hail, Sully

When
August 17, 2:50 PM CST
Where
Sully County, 6.88 mi SSE of Okobojo
Measured
0.88 in hail
Reported by
Public
Coordinates
44.560, -100.320

Hail, Brown

When
August 17, 3:59 PM CST
Where
Brown County, 2.81 mi S of Putney
Measured
1 in hail
Reported by
Public
Coordinates
45.530, -98.190

Hail, Jones

When
August 17, 4:15 PM CST
Where
Jones County, 6.94 mi SE of Draper
Measured
1 in hail
Reported by
Public
Coordinates
43.850, -100.430

Hail, Hyde

When
August 17, 4:30 PM CST
Where
Hyde County, 3.45 mi E of Highmore
Measured
1 in hail
Reported by
Public
Coordinates
44.520, -99.360

Thunderstorm Wind, Lyman

When
August 17, 4:48 PM CST
Where
Lyman County, 11.64 mi SW of Presho
Measured
61 kt (70 mph) estimated gust
Reported by
Public
Coordinates
43.760, -100.180

Estimated seventy mph winds flattened crops.

Hail, Jones

When
August 17, 4:50 PM CST
Where
Jones County, 12.56 mi E of Westover
Measured
1.75 in hail
Reported by
Public
Coordinates
43.730, -100.420

Severe winds and large hail took out windows.

Thunderstorm Wind, Jones

When
August 17, 4:50 PM CST
Where
Jones County, 12.56 mi E of Westover
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
43.730, -100.420

Estimated sixty mph winds brought down some large tree branches.

Hail, Lyman

When
August 17, 4:57 PM CST
Where
Lyman County, 0.85 mi NW of Presho
Measured
1.75 in hail
Reported by
Public
Coordinates
43.910, -100.060

Thunderstorm Wind, Roberts

When
August 17, 5:15 PM CST
Where
Roberts County, 7.58 mi SE of New Effington
Measured
52 kt (60 mph) estimated gust
Reported by
Public
Coordinates
45.760, -96.830

Large branches were downed by estimated sixty mph winds.

Thunderstorm Wind, Lyman

When
August 17, 5:55 PM CST
Where
Lyman County, 0.5 mi E of Reliance Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Public
Coordinates
43.850, -99.560

Hail, Hand

When
August 17, 6:01 PM CST
Where
Hand County, 2.3 mi SSW of Vayland
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
44.450, -98.800

Hail, Codington

When
August 17, 6:10 PM CST
Where
Codington County, 1.2 mi SW of (Aty)watertown Arpt
Measured
1.5 in hail
Reported by
Emergency Manager
Coordinates
44.910, -97.170

Some power outages also occurred in Watertown from lightning strikes.

Thunderstorm Wind, Lyman

When
August 17, 6:14 PM CST
Where
Lyman County, 1 mi E of Oacoma
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
43.800, -99.380

A vehicle was damaged when an estimated seventy mph wind blew a sign into it.

Thunderstorm Wind, Lyman

When
August 17, 6:15 PM CST
Where
Lyman County, 0.5 mi E of Reliance Arpt
Measured
52 kt (60 mph) measured gust
Reported by
Mesonet
Coordinates
43.850, -99.560

Hail, Sully

When
August 17, 6:25 PM CST
Where
Sully County, 2.07 mi N of Onida Muni Arpt
Measured
1 in hail
Reported by
COOP Observer
Coordinates
44.730, -100.100

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in South Dakota in 2019Every state in 2019This day in weather historyWarnings in South Dakota, August 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 852557, 852574, 852536, 852537, 852538, 852548, 852541, 852572, 852542, 852550, 852559, 852543, 852545, 852554, 852561, 852546.